Medical investigators are warning that St. John's wort, an herb commonly used to treat depression and similar psychiatric disorders, can interact negatively with certain prescription drugs — sometimes with serious consequences.
The warning, published in The Journal of Alternative and Complementary Medicine, stems from new research showing drug interactions with the herb can lead to heart disease or a life-threatening condition known as serotonin syndrome.
Serotonin syndrome symptoms include confusion, agitation or restlessness, headache, blood pressure changes, nausea, vomiting, loss of muscle coordination, high fever, seizures, irregular heartbeat, and unconsciousness.
The new research — led by Scott Davis, Steven Feldman, M.D., and Sarah Taylor, M.D., of Wake Forest Baptist Medical Center, Winston-Salem, — involved a sweeping analysis of a national medical database including 17 years of medical records.
The review sought to assess how often St. John's wort is prescribed and taken with other medications that may result in adverse reactions.
Drugs that were found to interactive negatively with the herb include oral contraceptives, antidepressants known as selective serotonin reuptake inhibitors (SSRIs), blood thinners, chemotherapy medicines, digoxin, statins, immunosuppressants, and HIV medicines.
© 2016 NewsmaxHealth. All rights reserved.